New Mexico, 2021

Drought in New Mexico, February 1 to 28, 2021

February 1 to 28, 2021 · NWS ABQ · 41 events in 41 counties and zones

Drought conditions across northern and central New Mexico remained largely unchanged during the month of February 2021. A very active storm track throughout the month saw several storm systems impact much of the state.

Where it happened

Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions across northern and central New Mexico remained largely unchanged during the month of February 2021. A very active storm track throughout the month saw several storm systems impact much of the state. Despite this, snowpack levels across the state remained poor with snow water equivalent values below normal across all basins. Extreme to exceptional drought remained the same at about 82 percent of the state with about 54 percent deemed exceptional drought. The high terrain areas of northern and western New Mexico saw the highest precipitation amounts with totals of about 1 to 2 inches. However, lower elevations across central and eastern New Mexico received less with amounts generally around half an inch to three quarters of an inch of precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 9:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 31, 9:58 PM MST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
958 PM MST Sun Jan 31 2021

.AVIATION...
06Z TAF CYCLE
Dirty ridge over NM. Surface lee trough developing by 12Z.

&&

.PREV DISCUSSION...300 PM MST Sun Jan 31 2021...
.SYNOPSIS...
Thin, high clouds will begin increasing overnight, resulting in
slightly warmer low temperatures compared to last night. The high
clouds will thicken during the day Monday, making it feel similar to
today despite highs being several degrees warmer. Warmer to much
warmer temperatures are forecast for much of northern and central New
Mexico Tuesday and Wednesday, ahead of a storm system expected to
bring widespread rain and snow to much of the region Thursday and
Friday. High temperatures for the eastern plains are forecast to be
as much as 20 degrees above average for early February on Wednesday
with 80 degrees not out of the question at Roswell.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Tranquil weather conditions will persist across the area tonight
through Monday as a ridge of high pressure continues to build over
the Intermountain West. An abundant amount of high clouds can be
seen on satellite imagery this afternoon off the coast of Baja CA
and northern Mexico which are slowly moving into the southwestern
CONUS. This area of high clouds will creep into western and central
NM late tonight which will help keep low temperatures a few degrees
warmer compared to last night.

The ridge axis shifts eastward over the state on Monday with 500mb
pressure heights rising slightly over the area. This will allow the
warming trend to continue areawide despite the area of high clouds
expanding in coverage. A lee-side low developing over southeastern
CO/northeastern NM during the afternoon will help induce breezy
southerly to southwesterly winds across the eastern plains.
Otherwise, another beautiful day is on tap for the Land of
Enchantment.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
Global models are starting to change their tune somewhat with regard
to the late week storm. Prior to that, broken to overcast mid and
high clouds are forecast to diminish Tuesday, allowing for at least
partial sunshine underneath rising geopotential heights. High
temperatures warm to well above average most areas Tuesday and
Wednesday. Deepening surface low pressure in southeast CO and across
eastern NM will result in brisk west winds east of the central
mountain chain with high temperatures forecast to be as much as 20
degrees above average for early February. 80F at Roswell is not out
of the question but upper 70s seems more likely at this point.

Latest numerical model runs agree that the high amplitude/omega
block in the Gulf of AK will evolve somewhat differently than
previous runs seemed to have settled upon yesterday. 12Z runs now
drop the deep closed low currently off of the PACNW coast more
southwestward as opposed to due south near the CA coast for Tuesday.
This appears to be, in part, due to a stronger southwesterly
subtropical jet. At any rate, the operational ECMWF retrogrades the
low as another cold upper-level trough slides southeastward through
the Inland NW and Great Basin. These new forecasts/solutions throw
all sorts of uncertainty into the late week (Thursday & Friday)
sensible weather for NM. GFS continues to try and phase the two
lows/troughs and brings in much more rain and snow to NM Thursday
and Thursday night thanks to a honkin' 170kt southwesterly jet while
the ECMWF would keep mainly light snow across the northern quarter
of the state. Why not go with the higher skilled operational ECMWF?
Its 51 member ensemble mean is closer in line to the operational
GFS. Stay tuned.

15/33

&&

.FIRE WEATHER...
The tranquil weather pattern continues through Tuesday as an area of
high pressure remains the dominant feature over the area. A lee-side
surface low developing over northeastern NM on Monday and moving
into east central NM on Tuesday will help induce breezy to locally
windy conditions each afternoon. However, critical fire weather
conditions will be limited thanks to minRH values staying over 20
percent. The pattern becomes active once again by mid-week as a
Pacific storm system begins to take shape. Precipitation chances
increase across western and northern NM starting late Wednesday
afternoon while gusty westerly winds continue across the east.
Still, minRH values will stay above critical thresholds. Chances of
rain and mountain snow increase and expand in coverage on Thursday
as the storm system crosses the area. Brisk northwest flow looks to
set up late in the week and through next weekend, but minRH values
still stay above 20 percent with temperatures cooling well below
normal. Ventilation rates remain mostly poor through Tuesday with
the exception across the east central plains where stronger winds
result in fair to good rates. Vent rates trend up Wednesday and
Thursday with the passage of the storm system before falling again
next weekend.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jan 31, 2:15 AM MST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
215 AM MST Sun Jan 31 2021

NMZ201>241-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
215 AM MST Sun Jan 31 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Pacific storm system will bring valley rain and mountain snow to the
northern and central New Mexico Wednesday through Thursday. Snow
levels fall to valley floors Thursday night into Friday morning as
snow becomes more concentrated over the eastern plains before ending
by Friday afternoon. The heaviest snow looks to favor the east slopes
of the Sangre de Cristo Mountains and central mountain chain in
general Thursday.

A sharp cold snap is looking likely for next weekend, with long
duration freezing temperatures possible over the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

41 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, West Central Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Northwest Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Far Northwest Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Far Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Union County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from January 2021 continued in February.

Drought, Tusas Mountains Including Chama

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Severe drought conditions from January 2021 continued in February.

Drought, Upper Rio Grande Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Northern Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, East Slopes Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Johnson and Bartlett Mesas Including Raton Pass

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

Extreme drought conditions from January 2021 continued in February.

Drought, Jemez Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Southern Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, Espanola Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Espanola Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.198, -106.100 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, Harding County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor
Coordinates
35.858, -103.820 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from January 2021 continued in February.

Drought, Eastern San Miguel County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Extreme drought conditions from January 2021 continued in February.

Drought, Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Quay County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from January 2021 continued in February.

Drought, Guadalupe County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, De Baca County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor
Coordinates
34.342, -104.412 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Curry County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Roosevelt County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, Chaves County Plains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, Glorieta Mesa Including Glorieta Pass

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Glorieta Mesa Including Glorieta Pass forecast zone
Reported by
Drought Monitor
Coordinates
35.494, -105.396 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, Santa Fe Metro Area

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.416, -106.504 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, Sandia/Manzano Mountains Including Edgewood

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Reported by
Drought Monitor
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, Estancia Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor
Coordinates
35.066, -106.166 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Chuska Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Extreme drought conditions from January 2021 continued in February.

Drought, Southwest Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, San Francisco River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.915, -108.405 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, Middle Rio Grande Valley/Albuquerque Metro Area

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from January 2021 continued in February.

Drought, Eastern Lincoln County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, Southwest Chaves County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, South Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.277, -106.262 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from January 2021 continued in February.

Drought, Upper Tularosa Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.876, -106.194 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, South Central Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Exceptional drought conditions from January 2021 continued in February.

Drought, West Central Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
34.821, -107.693 (the zone’s center; the record gives no point)

Severe drought conditions from January 2021 continued in February.

Drought, West Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.993, -107.256 (the zone’s center; the record gives no point)

Severe drought conditions from January 2021 continued in February.

Drought, Lower Rio Grande Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
34.007, -106.930 (the zone’s center; the record gives no point)

Severe drought conditions from January 2021 continued in February.

Drought, San Agustin Plains and Adjacent Lowlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
San Agustin Plains and Adjacent Lowlands forecast zone
Reported by
Drought Monitor
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Severe drought conditions from January 2021 continued in February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936775, 936776, 936777, 936778, 936779, 936780, 936781, 936782, 936783, 936784, 936785, 936786, 936787, 936788, 936789, 936790, 936791, 936792, 936793, 936794, 936795, 936796, 936797, 936798, 936799, 936800, 936801, 936802, 936803, 936804, 936805, 936806, 936807, 936808, 936809, 936810, 936811, 936812, 936813, 936814, and more.